Case report shows rash in a child with cystic fibrosis on CFTR modulator therapy, suggesting a viral reaction.
Introduction Rash is a well-known side effect of all CFTR modulators, particularly in females. The rash is typically maculopapular or morbilliform, appears within the first few weeks of treatment, and often resolves with temporary drug interruption, antihistamines, or steroids. More severe rashes including Stevens-Johnson syndrome (SJS) or Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) are extremely rare but possible as a result of CFTR modulator therapy. Case This is a 6-year-old female patient with CF (R560T/Q220X) that presented with a rash. Her CF history is notable for excellent lung function (baseline FEV1 ∼120% predicted), pancreatic insufficiency, normal growth and development, and no other co-morbidities. With the approval of vanzacaftor/tezacaftor/deutivacaftor (VTD), she was newly eligible for her first CFTR modulator based on her R560T mutation. She started VTD on the same day that she developed an upper respiratory tract infection with cough and nasal congestion. By day 7 of VTD, she had developed a maculopapular, blanching, pruritic rash over her torso, extremities, face, and neck. By day 8 of VTD, the rash progressed and was intensely pruritic. The family was advised to stop her VTD and treat with second-generation oral antihistamines. The family elected to continue VTD and watchful waiting. On day 9, she developed a fever to 102F, headache, conjunctivitis and more significant cough. Family increased airway clearance and stopped VTD. On day 10, the rash significantly worsened, started to convalesce over her legs, the lesions on her torso were much larger, and it became warm to parents’ touch. She was evaluated by her pediatrician who obtained labs, urinalysis, and respiratory viral panel (RVP). Her CMP was within normal limits, CBC showed neutrophilia of 7200/uL, eosinophilia of 1000/uL, and thrombocytosis of 372,000/uL. Urinalysis was normal apart from urate crystals, and RVP was positive for both rhino/enterovirus and human metapneumovirus. We considered DRESS, but she did not meet criteria for diagnosis, nor did she get skin biopsy. Ultimately the rash started to improve on day 11 and resolved by day 17. VTD was re-introduced and titrated to full dosing with no recurrence of the rash. We suspect the symptoms were a combination of viral illness and drug exposure. Discussion Rash is a known adverse effect of all CFTR modulators, particularly in females. Distinguishing drug-related rash from URI-related rash in children can be challenging. DRESS or SJS, while not suspected in this patient, should remain on the differential with similar presentation.
No takes yet. Share an insight, caveat, or question.
Patterson et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: